Alert archive / Alabama / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this red flag warning at Jan 7, 2015, 2:33 PM CST for 5 counties in Alabama. It took effect at Jan 8, 2015, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2015, 2:33 PM CST (20:33 UTC)
- In effect from
- Jan 8, 2015, 10:00 AM CST
- Expired
- Jan 8, 2015, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Tallahassee, FL
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 20 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2364 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
280 WWUS82 KTAE 072033 RFWTAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 333 PM EST WED JAN 7 2015 ...RED FLAG WARNING IN EFFECT THURSDAY FOR SOUTHEAST ALABAMA DUE TO LONG DURATIONS OF LOW RELATIVE HUMIDITY... ALZ065>069-080445- /O.NEW.KTAE.FW.W.0001.150108T1600Z-150109T0000Z/ COFFEE-DALE-HENRY-GENEVA-HOUSTON- 233 PM CST WED JAN 7 2015 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY FOR SOUTHEAST ALABAMA... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY. * WIND...NORTH 10 TO 15 MPH BECOMING NORTHEAST IN THE AFTERNOON. * HUMIDITY...DROPPING AS LOW AS 12 PERCENT. REMAINING BELOW 25 PERCENT FOR UP TO 8 HOURS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
574 WWUS82 KTAE 080829 RFWTAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 329 AM EST THU JAN 8 2015 ...RED FLAG WARNING IN EFFECT TODAY FOR SOUTHEAST ALABAMA DUE TO LONG DURATIONS OF LOW RELATIVE HUMIDITY... ALZ065>069-090000- /O.CON.KTAE.FW.W.0001.150108T1600Z-150109T0000Z/ COFFEE-DALE-HENRY-GENEVA-HOUSTON- 229 AM CST THU JAN 8 2015 ...RED FLAG WARNING IN EFFECT FROM 10 AM CST TO 6 PM CST TODAY FOR SOUTHEAST ALABAMA... * WIND...NORTH 10 TO 15 MPH BECOMING NORTHEAST 5 TO 10 MPH IN THE AFTERNOON. * HUMIDITY...JUST BELOW 25 PERCENT FOR 5 HOURS. * IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY... ESPECIALLY THROUGH EARLY THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL. && $$ HARRIGAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 7, 9:54 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Jan 7, 9:54 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 AM EST Wed Jan 7 2015
...Arctic Air Will Surge Into The Area Tonight...
.Near Term [Through Today]...
A ridge of surface high pressure peaking at around 1060mb lies over
the western edge of the Dakotas and will slide southeastward through
the day. This strong ridge is causing a tight pressure gradient
just off to our northwest. A dry cold front was analyzed stretching
across western Tennessee, extreme northwestern Mississippi,
southern Arkansas, and into eastern Texas. This cold front is most
easily found looking at the wind speeds and gusts and the slight
shift in its direction. As it moves southeastward, we can expect
gusty winds from the northwest to increase this afternoon and into
the evening. Highs today will be in the low to mid 50s in southeast
Alabama, southwest Georgia, and the Florida Panhandle, upper 50s to
low 60s in the Florida Big Bend and south central Georgia.
&&
.Aviation...
[Through 12Z Thursday] VFR conditions will prevail today and
tomorrow with gusty winds from the northwest increasing in speed
through the period. Expect frequent gusts to around 15 kts today,
increasing to the 20-25 kt range late this afternoon. Overnight
tonight, gusts are still expected to range from 20-30 kts.
&&
.Prev Discussion [323 AM EST]...
.Short Term [Tonight Through Friday]...
A good overview of the present synoptic situation across the CONUS
is provided in the 300 AM EST "near term" discussion. The shallow
arctic air mass will begin to arrive mostly after sunset this
evening. Temperatures should quickly plummet in the evening. For
hourly temperature trends, we followed close to the SREF mean as
there was very tight clustering amongst the 22 members (all of the
members were basically within 1-2 degrees of the ensemble mean).
By 12Z Thursday, we should still be situated well within a fairly
strong pressure gradient between a ~1040mb high near Memphis, and
~1023mb MSLP near Miami on the southern edge of the pressure
gradient. This should keep overnight winds breezy, and for that
reason we trended the forecast toward raw model guidance as MOS
tends to struggle handling temperatures with shallow arctic air
masses. Greater mixing (due to stronger winds) keeps the low
temperatures warmer than they would otherwise be. It should still
be sufficiently cold for a widespread hard freeze, so the Hard
Freeze Watch was upgraded to a warning everywhere.
However, the combination of breezy winds and chilly temperatures
should produce wind chills below 20 degrees across most, if not
all, of the area. Considering all the available model guidance,
the probability of reaching those wind chill values is quite high
across much of our area except perhaps the eastern Florida Big
Bend counties. Even using the warmest guidance with the weakest
winds (00Z MET, not the most likely scenario) produces a minimum
wind chill of 20 at TLH. For that reason, we have issued a Wind
Chill Advisory for the entire area. The official forecast calls
for a minimum wind chill of 14 degrees at TLH; for perspective,
sub-15 degree wind chills have only occurred in 5 of the past 15
years at the TLH airport. Therefore, it would be unusual to see
wind chills this low but it still happens on average every few
years. It would not be out of the question to see some single
digit wind chills across the far northern part of our area.
On Thursday, MOS guidance is likely too warm as it is probably
continuing to struggle with the very shallow nature of the arctic
air mass. We trended towards a raw model blend for the highs,
albeit not quite that cold, which yields highs from the upper 30s
across the far north to the low-mid 40s elsewhere. This would be
around 20 degrees below normal. It should be a sunny day, so there
is the other possibility it could be a little warmer than we have
indicated. Expect a slow recovery in the morning, though, from the
cold conditions around sunrise. We are only indicating temps
rising above freezing between 10 AM and 1 PM EST across the area.
Another hard freeze is possible on Thursday Night, but for now we
will hold off on any headlines for that.
.Long Term [Friday Night Through Tuesday Night]...
The global models take a mid-upper level low currently spinning
near Baja California, and eject that across the Southern U.S. in
some fashion this weekend into early next week. The overall flow
pattern aloft should become more zonal or west-southwesterly over
the region. This should promote a trend of moderating temps, but
also a return of rain chances from Saturday Night through Tuesday.
At this time it appears to be too stable for thunderstorms.
.Marine...
Model consensus shows sustained winds reaching the 28-30 knot
range across much of the coastal waters overnight. Gusts should be
higher than that by around 5 knots or so, raising the possibility
of gale force gusts over much of the waters. Although the gust
values are forecast to be very close to the 34kt criteria, making
it a more marginal situation, we feel the chances are high enough
to warrant a Gale Warning. After collaboration with surrounding
offices, the warning was issued for all of the coastal waters
legs, including the nearshore zones. Winds and seas will begin to
subside later on Thursday as high pressure builds in.
.Fire Weather...
A very dry air mass is expected to arrive overnight, lingering
through Thursday and only gradually moderating to end the week.
However, the air mass will be quite cold and that could preclude
any critically low RH durations. Of more concern today through
Thursday will be gusty winds resulting in marginally high
dispersion indices (75-80), especially across Alabama and Georgia
this afternoon. Overnight, dispersion indices will likely not fall
below 40 as gusts are expected to remain in the 20-25 mph range.
Dispersions will climb once again on Thursday to near 70 in spots
as gusts gradually weaken. Moisture will increase through the
weekend ahead of our next frontal system, with no hazardous fire
weather conditions expected this weekend into early next week.
.Hydrology...
The Apalachicola River at Blountstown will be at minor flood for
several days. Otherwise, no additional rainfall is expected
across the region until at least the weekend.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 58 22 42 24 56 / 0 0 0 0 10
Panama City 57 25 43 32 54 / 0 0 0 0 10
Dothan 51 19 38 23 50 / 0 0 0 0 10
Albany 52 20 39 22 51 / 0 0 0 0 10
Valdosta 57 22 42 24 54 / 0 0 0 0 10
Cross City 62 25 45 28 58 / 0 0 0 0 10
Apalachicola 59 25 44 33 56 / 0 0 0 0 10
&&
.TAE Watches/Warnings/Advisories...
FL...Hard Freeze Warning from 2 AM EST /1 AM CST/ to 11 AM EST /10 AM
CST/ Thursday for Calhoun-Coastal Bay-Coastal Dixie-Coastal
Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
Coastal Wakulla-Gadsden-Inland Bay-Inland Dixie-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
Wakulla-Lafayette-Leon-Liberty-Madison-South Walton.
Wind Chill Advisory from 2 AM EST /1 AM CST/ to 11 AM EST /10 AM
CST/ Thursday for Calhoun-Coastal Bay-Coastal Dixie-Coastal
Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
Coastal Wakulla-Gadsden-Inland Bay-Inland Dixie-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
Wakulla-Lafayette-Leon-Liberty-Madison-South Walton.
Hard Freeze Warning from 9 PM this evening to 10 AM CST Thursday
for Central Walton-Holmes-Inland Walton-Jackson-Washington.
Wind Chill Advisory from 9 PM this evening to 10 AM CST Thursday
for Central Walton-Holmes-Inland Walton-Jackson-Washington.
GA...Hard Freeze Warning from 10 PM this evening to 11 AM EST
Thursday for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-
Colquitt-Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-
Lee-Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-
Terrell-Thomas-Tift-Turner-Worth.
Wind Chill Advisory from 10 PM this evening to 11 AM EST
Thursday for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-
Colquitt-Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-
Lee-Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-
Terrell-Thomas-Tift-Turner-Worth.
AL...Hard Freeze Warning from 9 PM this evening to 10 AM CST Thursday
for Coffee-Dale-Geneva-Henry-Houston.
Wind Chill Advisory from 9 PM this evening to 10 AM CST Thursday
for Coffee-Dale-Geneva-Henry-Houston.
GM...Gale Warning from 7 PM this evening to 10 AM EST Thursday for
Apalachee Bay-Coastal waters From Ochlockonee River to
Apalachicola FL out to 20 NM-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...MOORE
MARINE...LAMERS
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 1:23 AM CST | Wind Chill Advisory | TAE | Coffee, Dale, Geneva, Henry, Houston | 35 hr |
| Jan 7, 1:29 AM CST | Hard Freeze Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 35 hr |
Nearby
Red Flag Warnings in Alabama, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.